Last year, almost 2 million Americans received the news that they had some type of cancer. Fortunately, many of them will survive thanks to advances in technology and research. But that doesn’t mean they’ll make it through unscathed. Life-saving treatments like chemotherapy and radiation take their toll and have lasting effects on your body — including your skin.
At Easton Dermatology Associates in Easton and Salisbury, Maryland, our team of experienced dermatologists understands how and why your skin reacts to cancer and cancer treatments, and we offer multiple ways to restore the health and vitality of your skin during and after your cancer journey.
Beyond skin cancer
Skin cancer is the most prevalent type of cancer in the country, but it isn’t the only type of cancer that can affect your skin.
Chemotherapy, radiation, and immunotherapies can damage your skin and cause negative reactions. Of course, every patient is different, and symptoms vary depending on the type of treatment and the length of time you undergo it.
A relatively new field of medicine called oncodermatology focuses on skin care for cancer patients. Seeking dermatological care during your cancer treatment can reduce physical symptoms and lower mental and emotional stress, which makes your treatment more effective.
Common skin issues related to cancer treatments
Some cancer patients never experience skin issues during their treatment, but those who do may deal with any of the following conditions.
If you’re undergoing immunotherapy, particularly for melanoma, and notice some light or white patches on your skin, you may have developed vitiligo, a condition that de-pigments areas of your skin and/or hair. Fortunately, studies show that the appearance of vitiligo may be associated with a slower or halted progression of your disease and a higher survival rate.
Pimply rashes, a common skin condition associated with cancer treatments, are often mistaken for an allergic reaction, but often, it’s simply a predictable result of the treatment. Advanced therapeutics, such as topical corticosteroids, can help resolve these rashes.
Chemotherapy is a powerful drug that can wipe out cancer in some cases, but it can also do a number on your skin — especially the most delicate areas in your mouth. If you develop mucositis, an infection of the mucus lining, you can expect painful sores that make it difficult to eat and drink.
Hands and feet problems
Two similar conditions affect the hands and feet of those with cancer, but they are triggered by different medications and have slightly different symptoms.
Hand-foot skin reaction (HFSR) often occurs in those taking multikinase inhibitors. You may know these drugs as Sutent® or Nexavar® to name a couple of brands. Within the first two to four weeks after starting your treatment, you may notice tender lesions developing on your palms and soles, as well as some blistering and calluses.
Hand-foot syndrome (HFS), on the other hand, is caused by cytotoxic therapies, brand names: Imran®, Cytoxan®, and Rheumatrex®. Cytotoxins lead to HFS and the classic symptoms of swollen hands and feet, tingling and numbness, pain, and tenderness.
Radiation treatment causes changes in your skin and may damage the outer layer. About 95% of all patients who receive radiation therapy end up with radiation dermatitis, a condition that makes your skin red, swollen, dry, and blistered.
Nail infections (paronychia)
Cancer medication can lead to changes in your fingernails and toenails. Check your nails regularly for signs of damage or infection, including:
- Cracks, deep cuts, or tears
- Dark spots near the cuticle
- Darkening or opaque nails
- Red line that indicate bleeding under the surface
- Inflammation and pain
- Nail loss
- Loose or lifting nails
These symptoms may be a result of your treatment or may indicate a different condition, so it’s important to come in and let us evaluate your nails.
Skin is your body’s first line of defense. If this barrier is compromised, it can lead to additional health risks. But treating skin conditions when you have cancer can be tricky, since it’s important to make sure your skin care doesn’t interfere with your cancer treatments.
Our team at Easton Dermatology Associates is well-versed in striking a balance between both treatments. We can work with your oncology team to develop the safest and most effective plan for your skin and your cancer. From antibacterial washes and other topical applications that can help prevent infection and promote healing to steroids and oral medications when needed, we can keep your skin safe throughout your cancer journey.
If you’re undergoing cancer treatment, the last thing you need is to deal with skin problems, too. Schedule an appointment at Easton Dermatology Associates to make sure your skin stays safe while you get healthy.